Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 288, NWS Pueblo, CO

August 17, 2018El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2018, 4:02 PM MDT for El Paso County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 4:02 PM MDT (22:02 UTC)
Expired
Aug 17, 2018, 4:30 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 56 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1779 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS55 KPUB 172202
SVRPUB
COC041-172230-
/O.NEW.KPUB.SV.W.0288.180817T2202Z-180817T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
402 PM MDT FRI AUG 17 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern El Paso County in east central Colorado...

* Until 430 PM MDT.

* At 401 PM MDT, a severe thunderstorm was located near Fountain, or
  13 miles south of Colorado Springs, moving south at 5 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Fountain and Security-Widefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3871 10489 3871 10463 3853 10459 3853 10492
TIME...MOT...LOC 2201Z 352DEG 6KT 3864 10480 

HAIL...1.75IN
WIND...60MPH
 
$$

lw
1 follow-up statement
311 
WWUS55 KPUB 172215
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
415 PM MDT FRI AUG 17 2018

COC041-172230-
/O.CON.KPUB.SV.W.0288.000000T0000Z-180817T2230Z/
El Paso CO-
415 PM MDT FRI AUG 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN EL PASO COUNTY...

At 414 PM MDT, a severe thunderstorm was located near Fountain, or 15
miles south of Colorado Springs, moving south at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Fountain and Security-Widefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10488 3871 10476 3871 10463 3853 10459
      3853 10492
TIME...MOT...LOC 2214Z 352DEG 6KT 3862 10480 

HAIL...1.75IN
WIND...60MPH
 
$$

lw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:42 PM MDT, 20 minutes earlier.

Area forecast discussion, Aug 17, 3:42 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
342 PM MDT Fri Aug 17 2018

.SHORT TERM...(This evening through Saturday)
Issued at 342 PM MDT Fri Aug 17 2018

...Storms with Increasing Severe Threat on Saturday...

Today's round of storms are underway and increasing.  The trailing
edge of a weak shortwave to the north may be providing an assist to
the storms over the immediate Pikes Peak Region.  Farther south, the
wave is likely having little impact.  However, moisture is ample
with surface dewpoints all across the plains in the upper 50s to
middle 60s.  The dewpoint at KPUB this afternoon has been hovering
around 65-66 degrees...which is about as high as it ever get pre-
storm.  Same deal at KCOS...with a dewpoint of 62...about as high as
you see it pre-storm.   Clutter streamers on radar indicate well
defined southeast flow into the storms along the Palmer Divide right
now.  This flow will feed moisture-laden air into the storms across
El Paso County.  Have had some quarter to golf ball size hail from
warned-storms over El Paso County so far.  Additional concerns will
be heavy rain and urban flooding as storms move across the urban
areas.  Main concerns from storms farther south this evening will be
locally heavy rain due to ample moisture and slow/backbuilding storm
motions.  Burn scars, as usual, will be of particular concern with
regard to the flash flood threat this evening.  High resolution
models show storms continuing east across the plains through the
evening hours, largely clearing the state by around midnight.

Saturday continues to look like a more organized, higher severe
threat day.  A fairly strong shortwave will move through during peak
heating in a high CAPE environment.  This should be a good trigger
for convection that may organize into a squall line across the
plains, most likely east of the I-25 corridor.

.LONG TERM...(Saturday night through Friday)
Issued at 342 PM MDT Fri Aug 17 2018

Recent model solutions continue to indicate that large-scale
lift and north-northeasterly surface surge pushing across
southeastern Colorado and then into northeastern New Mexico by
03Z Sunday combines with localized capes, LI's, deep layer shear
and precipitable water values nearing/exceeding 1600 J/KG, -7C, 40
knots and 1 inch respectively at times, which will allow strong
to severe thunderstorms(also capable of generating heavy rainfall
and localized flooding) to be ongoing/developing along and east of
the eastern mountains/Interstate 25 corridor Saturday afternoon
before shifting into the southeastern Colorado plains from later
Saturday afternoon into Saturday evening and will continue to
depict this potential in upcoming grids/zones.

Longer range models now suggest that decreased storm
activity(compared to the previous few days) should be realized
from Sunday into Tuesday morning as upper ridging building into
southern Colorado combines with forecast precipitable water values
along the Interstate 25 corridor decreasing to around 0.50 inches
at times(when compared to the rather impressive precipitable
water values near 1.25 inches today and tomorrow).

Then, rising precipitable water values in combination with
passing upper disturbances will allow for increased precipitation
chances over southern Colorado from later Tuesday into next
Friday and will portray in grids/zones.

Lastly, coolest conditions during the longer term are expected
Sunday and Monday, while warmest readings should be noted from
Wednesday into Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 342 PM MDT Fri Aug 17 2018

A weak upper level disturbance and ample moisture will keep
scattered thunderstorms going across the flight area into the
evening.  Another round of storms will move from west to east across
the flight area Saturday afternoon.  Those storms have the potential
to become organized into a squall line across the plains, mainly
east of the I-25 corridor, during the afternoon into the evening.

KCOS, KPUB and KALS will all see thunderstorms at or near the
terminals this evening.  Primary storm hazards will include
lightning, wind gusts to around 50 mph, locally heavy rain, and pea
to quarter size hail.  Low clouds will be possible again tonight at
the KCOS and KPUB terminals depending on how convective outflow
evolves this evening.  Each terminal will see another chance of
storms Saturday afternoon with slightly stronger winds and larger
hail possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 17, 11:55 AM MDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1155 AM MDT Fri Aug 17 2018

COZ058>089-093>099-181800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1155 AM MDT Fri Aug 17 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms that are developing over the mountains will
increase and spread eastward early this afternoon. Storms will
spread onto the I-25 corridor during the mid to late afternoon
hours before continuing east across the rest of the plains through
the evening hours.

A few storms along and east of the I-25 corridor may become
severe today, producing hail to the size of quarters and wind
gusts to 60 mph. Otherwise, the primary concerns with storms today
will be lightning, wind gusts to 50 mph, locally heavy rain, and
small hail. Additionally, storms that move across burn scars will
have the potential to produce flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered strong to severe thunderstorms are expected across the
eastern mountains and plains Saturday afternoon and evening.
Possible storm hazards will include large hail, winds in excess
of 60 mph, heavy rain, and lightning. Additionally, storms that
track over burn scars will have the potential to produce flash
flooding. Storm chances will decrease Sunday and Monday, before
increasing again for the rest of the week. Primary storm threats
during the week will be lightning, locally heavy rain, wind gusts
to 50 mph, small hail, and burn scar flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon and evening across much of the area.

50/50

In the hours before

Local storm report, Aug 17, 3:28 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             1 WNW COLORADO SPRINGS  38.83N 104.84W
08/17/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Aug 17, 3:32 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             2 WSW COLORADO SPRINGS  38.82N 104.86W
08/17/2018  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Aug 17, 3:40 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       5 SSE AIR FORCE ACADEMY 38.93N 104.85W
08/17/2018  M1.03 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL IN 25 MINUTES.

&&
Local storm report, Aug 17, 3:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 SE COLORADO SPRINGS   38.80N 104.78W
08/17/2018  M1.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, Aug 17, 3:54 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT FRI AUG 17 2018

COZ086-093-094-172245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
354 PM MDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 445 PM MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Delhi, or 28 miles southwest of La Junta, moving north
at 20 mph.

Nickel size hail, wind gusts up to 50 mph, locally heavy rain and
lightning are expected with this storm.

Locations impacted include...
Timpas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3755 10377 3755 10398 3795 10406 3798 10386
      3794 10368
TIME...MOT...LOC 2153Z 184DEG 20KT 3766 10389

lw
Local storm report, Aug 17, 3:55 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HEAVY RAIN       3 W PETERSON AFB        38.83N 104.75W
08/17/2018  M1.50 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL IN PAST 20 MINUTES. STILL RAINING.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:41 PM MDTSpecial Weather StatementPUBHuerfano49 min
Aug 17, 2:29 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
Aug 17, 2:38 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller37 min
Aug 17, 2:46 PM MDTSpecial Weather StatementPUBPueblo44 min
Aug 17, 2:56 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo34 min
Aug 17, 3:06 PM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Aug 17, 3:10 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller35 min
Aug 17, 3:40 PM MDTSevere Thunderstorm WarningPUBEl Paso35 min
Aug 17, 3:54 PM MDTSpecial Weather StatementPUBOtero51 min
Aug 17, 3:58 PM MDTFlash Flood WarningPUBCostilla, Huerfano5 hr
Aug 17, 4:26 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero49 min
Aug 17, 4:27 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo48 min
Aug 17, 4:34 PM MDTSevere Thunderstorm WarningPUBFremont, Teller41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.